MAUDE Adverse Event Report: STRYKER SPINE-US AVIATOR VARIABLE SELF DRILLING SCREW 4X16MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

STRYKER SPINE-US AVIATOR VARIABLE SELF DRILLING SCREW 4X16MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 48824016
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Injury (2348)
Date of Event 02/11/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The screw was returned and inspected.Discoloration and deformation are observed on the screws head; most likely due to implantation and explantation.Per surgical technique: use of the screw hole preparation instruments including the fixed or variable drill guides, all-in-one drill guides or punch awl with sleeves is required to place screws in the proper trajectory, help prevent damage to implants, difficulty locking the blocker, or locking mechanism malfunction.If self-drilling screws are used, use either the punch awl with a sleeve or a drill bit and drill guide to center and direct the pathway of the screw.Note: using the punch awl is strongly recommended when self-drilling screws are used, as it helps to provide an optimal screw trajectory.Do not cantilever the guide during removal from plate as it can damage locking mechanism.When screws are fully inserted within the allowed range of angulation, the spring bar can then expand over the screw head.Patients involved in an occupation or activity which applies inordinate stress upon the implant (e.G., substantial walking, running, lifting, or muscle strain) may be at increased risk for failure of the fusion and/or the device.Surgeons must instruct patients in detail about the limitations of the implants, including, but not limited to, the impact of excessive loading through patient weight or activity, and be taught to govern their activities accordingly.The procedure will not restore function to the level expected with a normal, healthy spine, and surgeons should counsel patient to not have unrealistic functional expectations.Patients who smoke have been shown to have an increased incidence of non-unions.Such patients must be advised of this fact and warned of the potential consequences.Stryker spine devices are indicated for treatment of fracture or stabilization of a surgical site during the normal bone consolidation process.As no x-rays or additional information was received, the root cause of the reported event cannot be determined.Potential root causes could be: improper plate sizing or contouring.Excessive post-op activity by patient (not recommended by surgeon).Patient does not follow surgeon instructions.Patient over exerts.Previous revision surgeries / acdf procedures intraoperative dissections (could have cause a tear from a previous surgery to sensitive anatomy/soft tissue).
 
Event or Problem Description
It was reported that an aviator assy 3-level plate securing mechanism fractured and 3 aviator screws migrated post-operatively three weeks after implantation.The patient has undergone revision surgery and the screws have been explanted.The plate remains implanted.This report will capture the third of three screws.

Brand Name
AVIATOR VARIABLE SELF DRILLING SCREW 4X16MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key10186781
Report Number0009617544-2020-00100
Device Sequence Number3016983
Product Code KWQ
UDI-Device Identifier07613252152613
UDI-Public07613252152613
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K142237
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48824016
Device Catalogue Number48824016
Device Lot Number385
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/27/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/11/2020
Initial Report FDA Received Date06/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR
Patient Weight77